Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 1998, 8:58 PM CDT for Hutchinson County, Texas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 8:58 PM CDT (01:58 UTC)
- Expired
- May 3, 1998, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:10 PM CDT | Hail 0.75 | Fritch, TX | |
| May 3, 9:27 PM CDT | Thunderstorm Wind 55 | Fritch, TX | Strong winds blew roof off a building and several campers were blown over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 040157 RRA SVRAMA TXC233-040230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 858 PM CDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HUTCHINSON COUNTY IN THE TEXAS PANHANDLE * UNTIL 930 PM CDT * AT 858 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF BORGER OR 5 MILES NORTHWEST OF FRITCH MOVING SOUTH SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... FRITCH BY 905 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, May 3, 2:35 PM CDT, 6 hours 23 minutes before
FPUS3 KAMA 031936 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 235 PM CDT SUN MAY 3 1998 ANOTHER ROUND OF LATE DAY SHOWERS AND THUNDERSTORMS IS POSSIBLE ESPECIALLY IN THE WESTERN ZONES. A SURFACE TROUGH/MOISTURE BOUNDARY WILL GRADUALLY DRY LOWER LEVELS OUT MONDAY. SOME MOISTURE AND ENERGY...HOWEVER...WILL RIDE THE NORTHERN EDGE OF THE JET MAX CAUSING CLOUDINESS AND SOME LIGHT SHOWERS TO LINGER IN THE NORTHEAST PORTION OF THE FA SIMILAR TO THIS MORNING. EASTWARD PROGRESS OF THE TROUGH SHOULD END PRECIP DURING THE DAY. THINGS START TO GET INTERESTING MONDAY NIGHT INTO TUESDAY AS A PACIFIC DISTURBANCE RIDES THE JET EASTWARD JUST IN TIME FOR THE ARRIVAL OF THE NEXT CANADIAN FRONT. THE TIMING OF THE PACIFIC DISTURBANCE SHOULD PUT THE BEST CHANCES OF PRECIPITATION LATER TUESDAY INTO THE MIDWEEK. THE EXTENDED PERIOD WILL DEAL WITH MORE PIECES OF ENERGY FROM THE WEST COAST SYSTEM. WILL KEEP A CHANCE OF PRECIP THROUGH THE PERIOD UNTIL TIMING CAN BE SORTED OUT BETTER. .AMA... TX...NONE. OK...NONE. WYNNE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.